Wisconsin, 2019

Tornadoes and Damaging Winds in Wisconsin, July 19, 2019

July 19, 2019 · NWS MPX · 13 events in 5 counties and zones

Tens of thousands of trees were broken, uprooted or downed across several counties, with Polk and Barron Counties being hit the hardest. Many outbuildings were destroyed by wind, along with roofs off barns and sheds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Tens of thousands of trees were broken, uprooted or downed across several counties, with Polk and Barron Counties being hit the hardest. Many outbuildings were destroyed by wind, along with roofs off barns and sheds. The vast majority of damage was due to a derecho that started over east central Minnesota, and progressed southeast across Wisconsin, and into lower parts of Michigan. The path length was nearly 490 miles long. Three tornadoes also produced damage, but areal extent of the tornadoes paled in comparison to the damage caused by the downbursts.

During the late morning, and early afternoon of Friday, July 19th, a surface low moved from northeast South Dakota, eastward across central Minnesota, and into west central Wisconsin by the evening. There was a tight thermal gradient along the surface low/warm front across central Minnesota. During the afternoon, dew points rose to near 80 in the warm sector, with 50s/60s north of the front. This contrast produced MLCAPEs of near 5000 J/kg south of the front boundary. Effective wind shear parameters were very strong with values of 50-70 knots across central Minnesota, and into west central Wisconsin by the late afternoon. This environment allowed for supercells to form which congealed into a bow echo that raced across east central Minnesota, and into west central Wisconsin. Very large hail, damaging straight-line winds, and a few tornadoes occurred with this large bow echo.

Based on a collection of video, pictures, and collaboration of local law enforcement offices, and emergency managers, there were thousands of trees uprooted or blown down in a swath that went from Polk County, southeast across Barron, Dunn, Chippewa and parts of Rusk Counties. Embedded in the straight-line wind damage, a few tornadoes occurred.

The first tornado occurred east of Balsam Lake, and tracked east to north of Turtle Lake where it crossed into Barron County. The tornado continued into Barron County before dissipating east of Turtle Lake. This tornado was rated EF1 that was on the ground for nearly 14 miles. A weaker tornado occurred east of Fox Creek and was only on the ground for a minute with a path length of around 1 mile.

The county of Chippewa indicated that most of the damage was from the Village of New Auburn in the northwest to Otter Lake in the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 3:11 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 19, 3:11 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Fri Jul 19 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 409 PM CDT Fri Jul 19 2019

Main concern today continues to be the severe weather threat this
afternoon and evening, along with dangerous heat and humidity
peaking this afternoon.

One of the more impressive parameter spaces you'll see in July exists
over much of Minnesota this afternoon, but so far storms have
developed on the northern periphery of this environment and have
been unable to become surface-based and tap into this more-
favorable air. Temperatures in the low 90s along with dewpoints
around 80 exist primarily along and south of I-94 across MN and
WI, with cooler temperatures to the north where cloud cover from
convection this morning has limited the amount of warming so far.
SPC mesoanalysis shows extreme instability across southern and
central Minnesota with MLCAPE of 3000-5000 J/kg, along with
spring-like effective bulk shear values of 40-60 kts thanks to an
anomalously strong summer jetstreak of 130+ kts centered over
Manitoba. These parameters easily support supercells and we're
already seeing a few already today along and north of an
ortonville to Mora line. So far, these supercells have remained
elevated in the more stable environment to the north and have thus
only carried a large hail threat, with several reports of golf-
ball sized or larger hail. Should these storms become surface-
based as they head east across central Minnesota and into
northwest Wisconsin, easterly to southeasterly winds at the
surface are creating favorable hodographs for tornadoes with 0-1
SRH values of 150-250 m2/s2 and 0-1 km bulk shear vectors of 15-20
kts both supportive of strong and long track tornadoes. In
addition to this tornado threat, very large hail and damaging
downburst winds will also be present with any supercells this
afternoon/evening. Further to the south, thunderstorm development
remains uncertain owing to a very strong cap in place at 700 mb.
Our 18Z supplemental sounding showed 700 mb temperatures of 14.1 C
which would normally would easily be warm enough to suppress
convection from forming. However, given the extreme instability at
the surface and a stationary surface boundary across the area, a
conditional (yet small) threat for supercells does exist from
southern portions of central Minnesota into west-central
Wisconsin.

Eventually, these supercells are expected to congeal into a MCS and
likely a widespread damaging wind threat given the amount of
instability in place. The east-west CAPE gradient would suggest
this threat to be greatest primarily from the Mille Lacs area
east/southeast into Wisconsin. However, models are notoriously bad
a resolving cold pool dynamics and there is a possibility that
development this complex could grow upscale in a more southerly
track and impact the twin Cities metro/west-central Wisconsin. A
tornado watch is in effect for much of the area until 10 PM so
everyone should remain weather aware this evening given the
explosive environment in place and uncertainty in how exactly
events will unfold this evening.

The severe weather event is expected to be over by midnight, but
additional storms are expected to redevelop overnight as the cold
front drops through the area. While the severe threat looks low,
the heavy rain threat increases with near-record PW values in
place and slow storm motion vectors suggesting the possibility for
training thunderstorms along the front. Probability matched QPF
guidance suggests the potential for localized areas of 2-4 inches
which could result in a few areas of flash flooding, especially
where soils remain saturated from prior heavy rains.

Finally... dangerous heat and humidity continues this evening with
the Excessive heat warning going until 10 PM. relief comes later
tonight as cooler and drier air moves in behind the cold front.
Tomorrow looks much cooler with widespread cloud cover and
rainfall keeping highs in the upper 70s.

.LONG TERM...(Sunday through Friday)
Issued at 409 PM CDT Fri Jul 19 2019

The upper trough will be shifting east of the region on Sunday, then
there is good agreement that the large scale pattern will favor a
ridge to our west with fairly dry and cooler northwest flow over our
area through the remainder of the forecast period. In terms of
sensible weather, this will bring less humid and much more benign
conditions for Sunday through Friday. Made minimal changes to the
consensus forecast derived from the NBM. Could have some lingering
diurnal shower activity Sunday with cool temperatures still in place
aloft. Otherwise, don't see any chance for widespread/organized
precipitation across the area until we get into return flow/warm
advection on the backside of the surface high toward the very end of
the forecast period. Even though it's at day 7, the guidance is
actually in remarkably good agreement on the passage of a cold front
(with associated precipitation chances) Friday into Friday night.
Temperature-wise, we'll see a cool down into midweek, with
moderating temperatures thereafter.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 158 PM CDT Fri Jul 19 2019

Main concern today continues to be the potential for severe
thunderstorms this evening, primarily across central Minnesota
and northwest Wisconsin. Thunderstorms from this morning/early
afternoon are dissipating over central Minnesota, when and where
we see additional development later this afternoon remains in
question. The most likely area for redevelopment looks to be from
STC east to the WI border, with thunderstorms forming into a line
as they move east into northern Wisconsin. This scenario would
result in thunderstorms only impacting STC, with other terminals
remaining dry. However, given the extreme instability and
boundaries across the region, can not totally rule out
thunderstorm development farther south towards RWF/MSP and into
west-central Wisconsin. Confidence in this scenario too low to
mention in the TAF, but this trends will be monitored and amended
as needed.

More widespread showers and thunderstorms are expected to spread
across the area tomorrow morning, with conditions primarily
expected to remain MVFR.

KMSP... Strong capping exists over MSP and is anticipated to
result in any storms that develop this evening to remain north and
east of the terminal. As mentioned above, there is a highly
conditional threat for storms to develop further to the south, but
the probability of these storms forming and impacting the
terminal appears too low to warrant a mention in the TAF. if this
scenario unfolds, the most likely time frame would be between 5-8
PM. More widespread rainfall is expected to spread into central
and southern Minnesota tomorrow morning, but some uncertainty
exists with how far north the main band of precipitation will set
up.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc TSRA. Wind N 5 kts.
Mon...VFR. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 10 PM CDT this evening for WIZ024-
     026-028.

     Heat Advisory until 8 PM CDT this evening for WIZ014>016-023-025-
     027.

MN...Excessive Heat Warning until 10 PM CDT this evening for
     MNZ058>070-073>078-082>085-091>093.

     Heat Advisory until 8 PM CDT this evening for MNZ049>057.

&&

SHORT TERM...ETA
LONG TERM...
AVIATION...ETA
Hazardous weather outlook, Jul 19, 1:08 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Fri Jul 19 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
208 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon and
evening, with the greatest risk across central and eastern
Minnesota into west-central Wisconsin. Large hail, damaging winds
and tornadoes are the primary threats, along with heavy rainfall.

Heat and humidity continues to build across the area this
afternoon with heat indices already around 110 degrees across
southern Minnesota. Expect this heat to continue until sunset,
when temperatures begin to drop as a cold front moves across the
area. An Excessive Heat Warning remains in effect for areas
generally south of a Canby to Twin Cities metro to Eau Claire
line, with a heat advisory to the north as far as a Sauk Centre to
Rush City to Ladysmith Wisconsin line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional showers and thunderstorms are likely on Saturday. A
few strong to severe storms are possible, primarily across
southern Minnesota. Locally heavy rainfall is expected with these
storms as well, which may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 19, 3:11 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             CAMP RIPLEY             46.09N 94.36W
07/19/2019  E1.75 INCH       MORRISON           MN   PUBLIC

            MULTIPLE REPORTS VIA SOCIAL MEDIA.

&&

CCS
Local storm report, Jul 19, 3:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 N OGILVIE             45.86N 93.42W
07/19/2019                   KANABEC            MN   TRAINED SPOTTER

            SPOTTER REPORTED SEVERAL 8 INCH IN DIAMETER
            BRANCHES DOWN AND A 12 INCH DIAMETER BIRCH
            BRANCH DOWN.

&&

BPH
Local storm report, Jul 19, 3:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 NNW QUAMBA            45.95N 93.18W
07/19/2019  M1.00 INCH       KANABEC            MN   TRAINED SPOTTER

&&

BPH
Local storm report, Jul 19, 3:29 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MORA                    45.88N 93.29W
07/19/2019                   KANABEC            MN   LAW ENFORCEMENT

            REPORTS OF TREES AND POWER LINES DOWN IN
            PARTS OF MORA.

&&

BPH
Local storm report, Jul 19, 3:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             RANDALL                 46.09N 94.50W
07/19/2019  M1.75 INCH       MORRISON           MN   PUBLIC

            TIME ESTIMATED FROM RADAR. PHOTOS INCLUDED
            ON TWITTER.

&&

BPH
Local storm report, Jul 19, 3:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             RANDALL                 46.09N 94.50W
07/19/2019  M2.25 INCH       MORRISON           MN   PUBLIC

            REPORT OFF TWITTER WITH PICTURES. TIME
            ESTIMATED FROM RADAR.

&&

BPH

The radar

The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 19, 3:55 PM CST to 4:14 PM CST
Where
Polk County, 5.41 mi W of Atlas to Cushing
Measured
73 kt (84 mph) measured gust
Reported by
Amateur Radio
Coordinates
45.624, -92.882

The intense bow echo entered Polk County in the far northwest corner. It moved southeast and caused significant damage to trees and power lines along its path. A trained spotter measured a wind gust of 73 knots in Cushing. This individual also measured sustained winds of nearly 70 mph for 5 minutes.

Thunderstorm Wind, Polk

When
July 19, 4:14 PM CST to 4:22 PM CST
Where
Polk County, 1.54 mi NW of Cushing to 0.48 mi E of Milltown
Measured
80 kt (92 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.588, -92.669

The bow echo continued southeast across Polk County where thousands of large trees were broken, uprooted or blown down. Many trees landed on houses, sheds, outbuildings, and vehicles. Many outbuildings were destroyed by wind, along with roofs off barns and sheds. The swath of wind damage was nearly ten miles wide, and some areas had entire sections of forest leveled.

Thunderstorm Wind, Polk

When
July 19, 4:22 PM CST to 4:45 PM CST
Where
Polk County, 0.48 mi E of Milltown to 2.59 mi N of Turtle Lake
Measured
80 kt (92 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.530, -92.510

Thousands of large trees were broken, uprooted or blown down. Some were two feet in diameter. Many trees landed on houses, sheds, outbuildings, and vehicles. Many outbuildings were destroyed by wind, along with roofs off barns and sheds. The swath of wind damage was nearly ten miles wide, and some areas had entire sections of forest leveled.

Tornado, Polk

When
July 19, 4:28 PM CST to 4:29 PM CST
Where
Polk County, 6.57 mi NNW of Range to 5.78 mi N of Range
Rating
EF0
Path length
0.89 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
45.493, -92.310

Dozens of trees knocked down, including some on houses, sheds and vehicles. A roof was partially off a machine shed. An aerial photo shows the latter portion of the path was through a corn field.

Tornado, Polk

When
July 19, 4:28 PM CST to 4:42 PM CST
Where
Polk County, 4.49 mi E of Balsam Lake to 2.44 mi N of Turtle Lake
Rating
EF1
Path length
9.8 mi
Path width
600 yd
Continued into
Barron, Wi (MPX)
Reported by
NWS Storm Survey
Coordinates
45.448, -92.358

This tornado started in Polk County and dissipated in Barron County. A damage survey and aerial photos showed many hundreds of trees down from the tornado, which was surrounded by a massive area of severe downburst winds that downed thousands of trees. The tornado itself knocked down sheds, took roofs off barns and outbuildings, and snapped or knocked down trees, some of which landed on houses and vehicles.

Thunderstorm Wind, Rusk

When
July 19, 4:35 PM CST to 4:45 PM CST
Where
Rusk County, 4.89 mi NW of Hawkins to 3.41 mi NNE of Hawkins
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.579, -90.776

A NWS Storm Survey indicated that straight-line winds, up to 80 mph, occurred in a small part of far northeast Rusk County. Based on the survey, the damage path that occurred in Sawyer County, continued along the path into far northeast Rusk County. There were reports of numerous large trees blown down across this area.

Tornado, Barron

When
July 19, 4:42 PM CST to 4:48 PM CST
Where
Barron County, 2.44 mi N of Turtle Lake to 2.78 mi WSW of Almena
Rating
EF1
Path length
4.1 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
45.435, -92.156

This tornado started in Polk County and ended in Barron County. It knocked down hundreds of trees in Barron County, some of which fell on houses, garages, outbuildings and vehicles. The tornado was surrounded by a massive area of severe downburst winds that downed thousands of trees.

Thunderstorm Wind, Barron

When
July 19, 4:45 PM CST to 5:00 PM CST
Where
Barron County, 2.61 mi N of Turtle Lake to 1.08 mi SSW of Barron
Measured
80 kt (92 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.438, -92.156

There were thousands of trees broken, blown down or uprooted in a swath that was about eight miles wide, with the north/south extent from northwest of Comstock to Turtle Lake. The swath extended to the east-southeast to the southwest side of the city of Barron. Many trees landed on sheds, vehicles and outbuildings. Many outbuildings were destroyed by wind, along with roofs off barns and sheds.

Thunderstorm Wind, Barron

When
July 19, 5:00 PM CST to 5:25 PM CST
Where
Barron County, 0.69 mi N of Barron to 6.56 mi SE of Chetek
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.410, -91.850

This is the continuation of the damage path of 70-80 mph straight-line winds or microbursts. The path was about ten miles wide. Several thousand trees were blown down, some on power lines, houses, vehicles, sheds and outbuildings, causing considerable damage in the eastern part of Barron County.

Thunderstorm Wind, Dunn

When
July 19, 5:05 PM CST to 5:20 PM CST
Where
Dunn County, Sand Creek to 0.83 mi ENE of Ridgeland
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.170, -91.680

This is the continuation of the blow down, straight-line wind event that moved across parts of northern Dunn County, between Ridgeland, and Sand Creek. There were numerous reports of blown down trees and power lines.

Thunderstorm Wind, Chippewa

When
July 19, 5:20 PM CST to 5:35 PM CST
Where
Chippewa County, 5.95 mi WSW of New Auburn to 1.81 mi NNW of Eagleton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.165, -91.662

This is the continuation of the blow down, straight-line wind event that moved across parts Chippewa County from New Auburn, to east of Bloomer. Numerous large trees were uprooted or blown down along this path.

Thunderstorm Wind, Rusk

When
July 19, 5:25 PM CST to 5:35 PM CST
Where
Rusk County, 8.78 mi SW of Weyerhaeuser to 9.48 mi S of Weyerhaeuser
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.336, -91.541

Hundreds of trees were downed in a swath that was several miles wide across Rusk Township in the southwest corner of Rusk County. Some power lines were also downed, but no property damage was reported.

Thunderstorm Wind, Chippewa

When
July 19, 5:35 PM CST to 6:00 PM CST
Where
Chippewa County, 1.58 mi NW of Eagleton to 7.09 mi N of Stanley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.086, -91.403

The local emergency manager, and several other county officials indicated that the path of blown down trees continued across portions of northern, and central Chippewa County between Bloomer, and Otter Lake in the east.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828522, 846945, 846946, 834817, 834818, 847653, 834819, 846949, 846951, 846952, 846948, 856501, 847654.